Alert archive / Colorado / Flash Flood Warnings in 2000

Flash Flood Warning 5, NWS Grand Junction, CO

August 26, 2000Eagle County, Routt County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 26, 2000, 1:58 PM MDT for Eagle County, Routt County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 26, 2000, 1:58 PM MDT (19:58 UTC)
Expired
Aug 26, 2000, 5:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Eagle County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 134 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 262017 COR
FFWGJT
COC037-107-262300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
158 PM MDT SAT AUG 26 2000

...CORRECTION TO ADD MENTION OF STORM NEAR DOTSERO AND REMOVE 
EXTREME SOUTHEASTERN ROUTT COUNTY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN EAGLE COUNTY IN CENTRAL COLORADO
  
* UNTIL 500 PM MDT

* AT 148 PM MDT...LAW ENFORCEMENT REPORTED A FLASH FLOOD OVER I-70 
EAST OF GLENWOOD CANYON...OR NEAR GYPSUM.  THE AREA OF HEAVY RAIN 
WAS MOVING SLOWLY NORTHEAST.

* THE HEAVY RAIN WILL BE NEAR DOTSERO AT 215 PM MDT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO (THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3990 10712 3953 10707 3958 10664 3993 10681

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:04 AM MDT, 11 hours 54 minutes earlier.

Area forecast discussion, Aug 26, 2:04 AM MDT, 11 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 AM MDT SAT AUG 26 2000

MID-UPPER LEVEL CIRCULATION CENTERED JUST NORTH OF 4-CORNERS AND
CONTINUES MOVING DUE NORTH ON WV SATELLITE. WELL DEFINED AT 300 MB IN
EACH MODELS PLAN VIEW...THO AVN SHOWS IT BEST IN AS CENTERED AT
ABOUT 250 MB IN TIME HTS OVR 4-CRNRS. NO SIGN YET OF IT TURNING TO NE
AT SHORT RANGE MODELS PROG. GOOD VORT ADVECTION COUPLET PROGGED AS
THIS TROF MOVES OVERHEAD...ESPECIALLY ON AVN TIME/HTS ALONG WITH DEEP
MOISTURE.  WOULD LUV TO SEE ONE OF THESE DURING THE WINTER. CURRENTLY
...IR IMAGES SHOW MOST ACTION ALONG PERIPHERY OF THE CIRCULATION DUE
TO INTERACTION WITH SURROUNDING AIR MOTIONS. CONVERGENCE OCCURRING
OVER ERN AND CNTRL UT AND DEFORMATION OVER SRN AZ PRODUCING MOST
UPLIFT AND PCPN.  BLV BEST PCPN CHCS WILL OCCUR BENEATH THE CLEAR
SLOTS BTWN THE SPIRAL CLD BANDS CIRCLING THIS CIRCULATION TDA WHERE
SURFACE HEATING WILL HV STRONGEST AFFECT. ALSO...UPSLOPE CLDS AND
LIGHT PCPN IN THE MTNS AND CONVECTION WITHIN AREAS OF LOW TO MID
LEVEL CONVERGENCE AND/OR UPR LVL DIVERGENCE ALONG THE OUTER EDGES OF
THE TROUGH WILL BE FAVORED PLACES TO WATCH.

SINCE CIRCULATION CENTER DOESNT SEEM TO BE TURNING NE AS PROGGED...
MODEL TIME/HTS AND FCST SOUNDINGS ARENT MUCH USE OVER THE NRN HALF
OF THE FORECAST AREA AS THEY TEND TO SHOW LESS MOISTURE AND DONT
SHOW THE VORT MAX AND OTHER PCPN PRODUING FEATURES GOING OVERHEAD.
SO...WILL STAY WITH CURRENT FAIRLY WET AND CLOUDY FORECAST FOR TDA
AND TNGT. SUN LOOKS TO BE BACK TO MORE NORMAL MONSOON WITH NOCTURNAL
PCPN DOMINATING...AND THAT PATTERN CONTINUES THRU WED. AVN GUIDANCE
TEMPS SEEM MOST REASONABLE...THO A TOUCH WARM TDA OVER GJT...BLV
MORE CLD COVER WILL KEEP MAX TEMPS DOWN A BIT BUT NOT AS COOL AS NGM
MOS.

MRF AND OTHER MIDRANGE MODELS DEVELOP STRONG TROF OFF W. COAST AND
CARRY REMNANTS OF INTO THE GREAT BASIN AND CNTRL ROCKIES WED NGT AND
THUR. THIS PUSHES MONSOON OUT AND REPLACES IT WITH DRIER...WINDIER SW
FLOW THUR...WITH WED AND WED NGT BEING LAST CLASSIC MONSOON PERIOD.
TIMING SEEMS REASONABLE TO WILL NOT DIFFERENTIATE BETWEEN WED AND
OTHER DAYS WITHIN EXTENDED PERIOD.    CUOCO

WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A NORMAL LEVEL OF WEATHER AWARENESS TODAY.

.GJT...NONE.

Nearby

Flash Flood Warnings in Colorado, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.